Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Spotting on birth control
avatar
An_250141 posted:
I'm 28 and was on Sronyx for a year and a half. In March, PP switched me to Lutera. Last month, I was put back on Sronyx and bled normally at the end of the pack. This is my second month on it and just began week three. Yesterday I had brown spotting and today a little red but only when wiping. I'm only concerned because this never happened switching brands before. Is this a normal thing? And after my pack is finished, should I expect a withdrawal bleed or will this "spotting" be taking the place of that?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Both Sronyx and Lutera have the same active ingredients and in the same dosage as the initial brand name version called Alesse. There can be some variation in inactive ingredients between generic versions (or between brand name and generic), but this is less likely to cause breakthrough bleeding problems.

Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). It can even occur if one is statying on the exact same brand of Pill. Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common among longer term users. So the BTB MAY just be coincidental to longer term use.

There is an equal chance that you will have your usual withdrawal bleed at the end of your active pills--or have only more spotting. The good news is that BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy should still be in effect.

Yours,
Jane


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.